Acute Heart Failure in a 39-Year-Old Man
Am Fam Physician. 2020 Jan 15;101(2):117-118.
A 39-year-old man with a history of mild intermittent asthma and limited medical care presented for evaluation of shortness of breath and bilateral lower extremity edema. He reported three weeks of symptoms, including cough, congestion, rhinorrhea, and subjective fevers. Over that time, he had increasing shortness of breath, dyspnea on exertion, and an inability to button his work pants. His social history included sexual activity with multiple female partners and weekly methamphetamine use through a pipe. He reported no intravenous drug use or alcohol use.
Physical examination revealed jugular venous distention to the level of the mandible, normal findings on a cardiac examination, crackles at the lung bases, and 3+ pitting edema in the bilateral lower extremities to the midthigh. An electrocardiogram showed normal sinus rhythm, prolonged corrected QT interval, and no evidence of ischemia. Serum troponins were not elevated. A transthoracic echocardiogram revealed severely reduced left ventricular systolic function with an ejection fraction of 21%. The left ventricle showed global hypokinesis. Chest radiography was performed (Figure 1).
Based on the patient's history, physical examination, and preliminary study findings, which one of the following is the most likely diagnosis?
A. HIV-associated cardiomyopathy.
B. Hypertrophic cardiomyopathy.
C. Ischemic cardiomyopathy.
D. Methamphetamine-associated cardiomyopathy.
E. Viral myocarditis.
The answer is D: methamphetamine-associated cardiomyopathy. The chest radiograph demonstrates cardiomegaly with associated pulmonary edema, which is concerning for dilated cardiomyopathy. Cardiomyopathy with a markedly reduced ejection fraction in a young methamphetamine user is highly suggestive of methamphetamine-associated cardiomyopathy. Patients with methamphetamine-associated cardiomyopathy have a significantly reduced ejection fraction, with one study demonstrating a mean left ventricular ejection fraction of 19%.1–3 Echocardiography demonstrates global hypokinesia from the systemic effects of catecholamines, as well as the direct toxic effects of methamphetamine.4 The prognosis for recovery is good but is dependent on cessation of methamphetamine use.1,5 One study reported that the ejection fraction returned to normal within six weeks in one-third of patients who abstained from methamphetamine use.1
Methamphetamine, which is known by street names such as crank, crystal, ice, speed, and go, is one of the most common illicit substances worldwide. It is structurally similar to amphetamine and indirectly increases the release of dopamine, norepinephrine, epinephrine, and serotonin. This results in euphoria, increased alertness, and decreased appetite. Palpitations and cardiac arrhythmias are common, with 27% of patients exhibiting a prolonged corrected QT interval on electrocardiography.6 Prolonged methamphetamine use can lead to myocardial infarction, as well as cardiomyopathy.
Patients with HIV can develop cardiomyopathy
Referencesshow all references
1. Voskoboinik A, Ihle JF, Bloom JE, et al. Methamphetamine-associated cardiomyopathy: patterns and predictors of recovery. Intern Med J. 2016;46(6):723–727....
2. Yeo K, Wijetunga M, Ito H, et al. The association of methamphetamine use and cardiomyopathy in young patients. Am J Med. 2007;120(2):165–171.
3. Ito H, Yeo KK, Wijetunga M, et al. A comparison of echocardiographic findings in young adults with cardiomyopathy: with and without a history of methamphetamine abuse. Clin Cardiol. 2009;32(6):e18–e22.
4. Kaye S, McKetin R. National Drug and Alcohol Research Centre. Cardiotoxicity associated with methamphetamine use and signs of cardiovascular pathology among methamphetamine users. Accessed October 31, 2019. https://ndarc.med.unsw.edu.au/resource/cardiotoxicity-associated-methamphetamine-use-and-signs-cardiovascular-pathology-among
5. Schürer S, Klingel K, Sandri M, et al. Clinical characteristics, histopathological features, and clinical outcome of methamphetamine-associated cardiomyopathy [published correction appears in JACC Heart Fail. 2017;5(8):620]. JACC Heart Fail. 2017;5(6):435–445.
6. Haning W, Goebert D. Electrocardiographic abnormalities in methamphetamine abusers. Addiction. 2007;102(suppl 1):70–75.
7. Gheorghiade M, Bonow RO. Chronic heart failure in the United States: a manifestation of coronary artery disease. Circulation. 1998;97(3):282–289.
This series is coordinated by John E. Delzell Jr., MD, MSPH, associate medical editor.
A collection of Photo Quiz published in AFP is available at https://www.aafp.org/afp/photoquiz.
Previously published Photo Quizzes are now featured in a mobile app. Get more information at https://www.aafp.org/afp/apps.
The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at https://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to firstname.lastname@example.org.
Copyright © 2020 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions